• Abstract
  • References
  • Cite This Article as
  • Corresponding Author

Background:- Colchicine is used in the treatment and prophylaxis of gout. It possesses a narrow therapeutic window, frequently resulting in dose-limiting gastrointestinal side-effects such as diarrhoea and emesis. As colchicine is a cellular anti-mitotic agent, the most serious effects include myelosuppression, myoneuropathy and multiple organ failure. This occurs with intentional overdose or with therapeutic dosing in patients with reduced clearance of colchicine due to pre-existing renal or hepatic impairment. Acute pancreatitis has rarely been reported, and only in association with severe colchicine overdose accompanied by multi-organ failure. Case presentation:- We report a case of acute pancreatitis without other organ toxicity related to recent commencement of colchicine for acute gout, occurring in an elderly male with pre-existing renal impairment. Conclusion:- 1) Colchicine should be used with care in elderly patients or patients with impaired renal function. 2) Aside from myelosuppression, myoneuropathy and multiple organ failure, colchicine may now be associated with acute pancreatitis even with therapeutic dosing; this has not previously being reported.


  1. Terkeltaub RA: Clinical practice. Gout. N Engl J Med. 2003, 349: 1647-1655. 10.1056/NEJMcp030733.View ArticlePubMedGoogle Scholar
  2. Teng GG, Nair R, Saag KG: Pathophysiology, clinical presentation and treatment of gout. Drugs. 2006, 66: 1547-1563. 10.2165/00003495-200666120-00002.View ArticlePubMedGoogle Scholar
  3. Brvar M, Kozelj G, Mozina M, Bunc M: Acute poisoning with autumn crocus (Colchicum autumnale L.). Wien Klin Wochenschr. 2004, 116: 205-208.View ArticlePubMedGoogle Scholar
  4. Folpini A, Furfori P: Colchicine toxicity-clinical features and treatment. Massive overdose case report. J Toxicol Clin Toxicol. 1995, 33: 71-77.View ArticlePubMedGoogle Scholar
  5. Naidus RM, Rodvien R, Mielke H: Colchicine toxicity: A mutisystem disease. Arch Intern Med. 1977, 137: 394-396. 10.1001/archinte.137.3.394.View ArticlePubMedGoogle Scholar
  6. Freeman JS, Panebianco PS: Colchicine overdosage: Report of a case. J Am Osteopath Assoc. 1982, 82: 252-254.PubMedGoogle Scholar
  7. Clevenger CV, August TF, Shaw LM: Colchicine poisoning: report of a fatal case with body fluid analysis by GC/MS and histopathologic examination of postmortem tissues. J Anal Toxicol. 1991, 15: 151-154.View ArticlePubMedGoogle Scholar
  8. Whitcomb DC: Acute pancreatitis. New Engl J Med. 2006, 354: 2142-2150. 10.1056/NEJMcp054958.View ArticlePubMedGoogle Scholar
  9. Wilmink T, Frick TW: Drug-induced pancreatitis. Drug Saf. 1996, 14: 406-423.View ArticlePubMedGoogle Scholar
  10. Draganov P, Forsmark CE: \"Idiopathic\" pancreatitis. Gastroenterology. 2005, 128: 756-763. 10.1053/j.gastro.2005.01.037.View ArticlePubMedGoogle Scholar
  11. Robinson DO, Alp MH, Grant AK, Lawrence JR: Pancreatitis and renal disease. Scand J Gastroenterol. 1977, 12: 17-20.PubMedGoogle Scholar
  12. Hughes CB, el-Din AB, Kotb M, Gaber LW, Gaber AO: Calcium channel blockade inhibits release of TNF alpha and improves survival in a rat model of acute pancreatitis. Pancreas. 1996, 13: 22-28. 10.1097/00006676-199607000-00003.View ArticlePubMedGoogle Scholar
  13. Berger Z, Pap A: The role of nitroglycerin preparations in the treatment of post-acute and chronic pancreatitis. Ther Hung. 1993, 41: 72-77.PubMedGoogle Scholar
  14. Greenberger NJ, Toskes PP: Acute and chronic pancreatitis. Harrison\'s Principles of Internal Medicine. Edited by: Kasper DL, Braunwald E, Fauci AS, Hauser SL, Longo DL, Jameson L, Isselbacher KJ. 2005, New York: McGraw-Hill, Chapter 294: 16Google Scholar.

[Kaled Waleed Abduljawad,Ahmed Salim Mohmoud Elshigagi, Ibrahem Hamad Alwashmi, Mohammed Abdulaziz Alowaidhi, Racan Talat Izzuldeen, Abdalelah Salih Minkabu, Shaikh Mohammad Alkaff, Abrar Essam Mounshi, Osama Hassan Alsubhi, Alaa Ibrahim Alasiri, Ghassan Abdulrauf Niaz, Ahlh Adnan Bilal, Ahmad Atiq Alharbi and Haitham Rasheed Alhaiti. (2017); ACUTE PANCREATITIS RELATED TO THERAPEUTIC DOSING WITH COLCHICINE: A CASE REPORT. Int. J. of Adv. Res. 5 (1). 813-816] (ISSN 2320-5407). www.journalijar.com


Kaled Waleed Abduljawad


DOI:


Article DOI: 10.21474/IJAR01/2818       DOI URL: http://dx.doi.org/10.21474/IJAR01/2818


Share this article